Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 146, NWS Midland/Odessa, TX

May 20, 2004Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2004, 5:58 PM MDT for Eddy County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 5:58 PM MDT (23:58 UTC)
Expired
May 20, 2004, 7:00 PM MDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 185 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 202358
SVRMAF
NMC015-210100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM MDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 700 PM MDT

* AT 554 PM MDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS 
  OF 60 MPH. THIS STORM WAS LOCATED 2 MILES SOUTHEAST OF LOVING...OR 
  14 MILES SOUTHEAST OF CARLSBAD...MOVING NORTHEAST AT 25 MPH. AT
  550 PM MDT...LOCAL LAW ENFORCEMENT REPORTED QUARTER SIZED HAIL AT 
  LOVING.

* LOCATIONS IMPACTED INCLUDE...
  MALAGA...
  LOVING...
  EASTERN EDDY COUNTY...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3264 10429 3204 10445 3204 10384 3231 10382
          3272 10380

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:57 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, May 20, 3:57 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 PM CDT THU MAY 20 2004

.UPDATE...
PUBLIC PRODUCTS UPDATED FOR WS223.

&&

.PREV DISCUSSION...
LOW LEVEL MOISTURE HANGING TOUGH ACROSS WESTERN AND CENTRAL PORTIONS
OF THE CWFA THIS AFTERNOON...AND SO IS THE CAP.  ISOLATED CONVECTION
HAS DEVELOPED OVER THE HIGHER TERRAIN OF THE SACRAMENTO AND DAVIS
MOUNTAINS AND WE EXPECT CONTINUED DEVELOPMENT THROUGH THIS
AFTERNOON.  COLD POOLS GENERATED BY THIS CONVECTION MAY AID IN
FURTHER DEVELOPMENT FROM THE SOUTHEASTERN NEW MEXICAN PLAINS SOUTH
ACROSS THE UPPER TRANS PECOS AND WESTERN PERMIAN BASIN LATE THIS
AFTERNOON THROUGH THIS EVENING.  WE EXPECT THIS CONVECTION TO
DIMINISH A FEW HOURS AFTER SUNSET.  GIVEN DRY SUBCLOUD CONDITIONS
AND WEAK SHEAR...THE SEVERE THREAT IS LOW (BUT NONZERO) AND WILL BE
CONFINED TO MARGINALLY SEVERE HAIL AND WIND.

HAVE TRENDED TOWARD A BLEND OF PERSISTENCE AND ETA MOS GUIDANCE FOR
GRIDS TONIGHT.  EXPECT LOW STRATUS TO REDEVELOP DURING THE EARLY
MORNING HOURS OVER THE EASTERN THIRD OF THE CWFA.  WINDS WILL REMAIN
UP OVERNIGHT ACROSS THIS AREA AS WELL BENEATH A DEVELOPING 45KT LOW
LEVEL JET.

ANTICIPATING ISOLATED CONVECTIVE ACTIVITY TO BE ABLE TO PUSH FURTHER
EAST INTO THE PLAINS LATE FRIDAY AND FRIDAY NIGHT AS THE WINDS ALOFT
CONTINUE TO STRENGTHEN AND TURN MORE ZONAL IN CONJUNCTION WITH THE
SURFACE TROUGH.

BY SATURDAY A SIGNIFICANT SHORTWAVE EJECTING THROUGH THE WESTERN
PLAINS AHEAD OF THE NEXT WESTERN TROUGH WILL HELP MIX THE DRYLINE
FURTHER EAST INTO THE CENTRAL OR EASTERN PERMIAN BASIN. ECMWF
HAS BEEN CONSISTENT IN HANGING UP THE DRY LINE ACROSS THE EASTERN
BASIN AND HISTORY REASONABLE ENOUGH TO MAINTAIN LOW ORDER POPS ACROSS
THIS REGION LATE SATURDAY AND SATURDAY EVENING. ANOTHER SIGNIFICANT
WAVE AHEAD OF THE SECOND WESTERN TROUGH WILL MOVE ACROSS THE CENTRAL
PLAINS SUNDAY. ETA AND GFS MIX THE DRY LINE EAST OF THE COUNTY
WARNING AREA EXCEPT AGAIN THE ECMWF AND NOGAPS...WILL CONTINUE TO
PAINT THE SILENT POP SUNDAY IN THE EAST AND LET LATER SHIFTS
MONITOR.

BY MONDAY THROUGH NEXT THURSDAY THE MEDIUM RANGE GUIDANCE IS IN
FAIRLY REASONABLE AGREEMENT IN HOLDING THE WESTERN TROUGH AND
MOISTURE FURTHER WEST. CONTINUED THE ISOLATED POPS IN THE HIGHER
TERRAIN MONDAY. WITH THE TROUGH SO FAR WEST DONT THINK ANY CONVECTION
THAT DOES FIRE WILL DRIFT VERY FAR INTO THE PLAINS UNLESS A DECENT
SHORTWAVE TROUGH EJECTS AHEAD OF THE SECOND WESTERN TROUGH. IN
ADDITION WARMING TEMPERATURES ALOFT WOULD HAVE TO BE OVERCOME EAST OF
THE DRY LINE.

FIRE WEATHER WILL BECOME A CONCERN ESPECIALLY WESTERN SECTIONS
THIS WEEKEND AND POSSIBLY BEYOND AS THE DRYLINE MIXES EAST
WITH DRYING AND BREEZY CONDITIONS IN ITS WAKE. FIRE DANGER AND
FUEL MOISTURE WILL NEED TO BE MONITORED ALONG WITH RH/S AND
WIND SPEEDS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, May 20, 4:25 PM MDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT THU MAY 20 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210300-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
525 PM CDT (425 PM MDT) THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS
PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  THESE
THUNDERSTORMS WILL AFFECT AREAS STRETCHING FROM THE DAVIS MOUNTAINS
NORTH ACROSS THE UPPER TRANS PECOS OF WEST TEXAS AND ACROSS MUCH OF
SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN OF WEST TEXAS.
SOME OF THESE STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF
PRODUCING HAIL TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF 60 MPH.
DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE IN AND NEAR ANY
THUNDERSTORM. THESE STORMS ARE EXPECTED TO DIMINISH WITHIN A FEW
HOURS AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED WEST OF A SEMINOLE...
ODESSA...TO BAKERSFIELD LINE BEFORE 1000 PM CDT...900 PM MDT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Special weather statement, May 20, 3:43 PM MDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT THU MAY 20 2004

NMZ027>029-033-034-TXZ045-050-057>061-067-068-074-075-258-210300-
ANDREWS-CENTRAL LEA COUNTY-CRANE-DAVIS/APACHE MOUNTAINS AREA-ECTOR-
EDDY COUNTY PLAINS-GAINES-GUADALUPE MOUNTAINS-
GUADALUPE MOUNTAINS OF EDDY COUNTY-LOVING-NORTHERN LEA COUNTY-PECOS-
REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
443 PM CDT (343 PM MDT) THU MAY 20 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH #223 UNTIL 1000 PM CDT (900 PM MDT) FOR THE
FOLLOWING COUNTIES...

IN WEST TEXAS...
CRANE...CULBERSON...ECTOR...GAINES...JEFF DAVIS...LOVING...PECOS...
REEVES...WARD...AND WINKLER.

IN SOUTHEASTERN NEW MEXICO...
EDDY AND LEA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH
OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY
RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU IN OR
NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP
INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.